Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2004, 12:56 PM MDT for Weld County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 12:56 PM MDT (18:56 UTC)
- Expired
- May 22, 2004, 2:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343
WUUS55 KBOU 221856
SVRBOU
COC123-222000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1255 PM MDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 200 PM MDT
* AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF KERSEY...OR ABOUT 13 MILES
EAST OF GREELEY...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BARNESVILLE...BRIGGSDALE...GILL...KEOTA...KERSEY AND RIVERSIDE
RESERVOIR.
THESE STORMS HAVE BEEN PRODUCING 3/8 AND 1/2 INCH HAIL AND ARE
LIKELY TO PRODUCE LARGER HAIL AS THEY ARE CONTINUING TO STRENGTHEN.
LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4084 10430 4059 10454 4039 10461 4022 10462
4032 10416 4054 10416 4054 10397 4072 10396
4085 10406
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 AM MDT, 9 hours 26 minutes earlier.
Area forecast discussion, May 22, 3:30 AM MDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT SAT MAY 22 2004 .SHORT TERM...NOT A CLEAR CUT SITUATION TO DEAL WITH THIS MORNING. MODELS SEEM TO AGREE ON THROWING A CHUNK OF ENERGY FROM THE GREAT BASIN TROUGH ACROSS OUR AREA TODAY. THIS MAY BE MANIFESTING ITSELF AT THIS TIME WITH THE DEVELOPING CLOUDS AND LOWERING PRESSURES SEEN OVER WESTERN COLORADO AND EASTERN UTAH AT THIS TIME. LATEST SURFACE ANALYSIS HAS A CYCLONE IN NORTHWEST KANSAS AT 08Z AND WINDS OVER THE PLAINS AREAS OF THE CWA HAVE BEEN ALL OVER THE PLACE THE LAST COUPLE OF HOURS. THEY ARE WANTING TO ORGANIZE SOMEWHAT AT PRESENT... FAVORING A NORTHWESTERLY DIRECTION. THE MODELS KEEP THIS LOW FAIRLY STATIONARY UNTIL THIS EVENING THEN PUSH IT EAST. THIS FETCH SHOULD BRING LOWER DEW POINTS INTO THE PLAINS AREAS TENDING TO LESSEN THE THREAT OF THUNDERSTORMS. HOWEVER...THE UPPER SYSTEM AND JET MAY COUNTER THAT TO SOME EXTENT. BOTH THE GFS AND ETA HAVE QUITE A BIT OF PRECIPITATION AROUND AS EARLY AS 18Z NEAR THE WYOMING BORDER BUT NOT CLEAR THAT THIS IS GOING TO OCCUR. FURTHERMORE...THE ETA SHOVES A BLAST OF NORTHERLIES ACROSS THE PLAINS THIS AFTERNOON ...EVIDENTLY ASSOCIATED WITH THIS PRECIPITATION...BRINGING HIGHER DEW POINTS BACK INTO THE AREA. TOUGH TO DECIDE HOW CLOSE TO REALITY THIS IS GOING TO BE AT THIS EARLY HOUR. UNFORTUNATELY SUBTLE FEATURES SUCH AS THESE MAY HOLD THE KEY TO WHAT ACTUALLY HAPPENS REGARDING THE AFTERNOON AND EVENING CONVECTION. AM NOT PLANNING ON MAKING TOO MANY MAJOR CHANGES TO THE GOING FORECAST REGARDING POPS. DO NEED TO UP MOUNTAIN HIGH TEMPERATURES QUITE A BIT AS THEY ARE TOO COLD FOR TODAY. .LONG TERM DISCUSSION...FOR THE LAST WEEK I HAVE BEEN WATCHING THE MODELS ADVERTISE A DRIER AIRMASS BEYOND 36 HOURS. EACH NIGHT THE SURFACE LOW HAS REMAINED IN THE VICINITY OF EASTERN COLORADO... DRAWING LOW LEVEL MOISTURE BACK INTO NORTHEASTERN COLORADO TO SET UP ANOTHER AFTERNOON OF POSSIBLE CONVECTION. THE MODERATE SOUTHWESTERLY FLOW ALOFT HAS BEEN UNABLE TO TRULY FLUSH THE LOW LEVEL MOISTURE OUT OF OUT FORECAST AREA. AND AGAIN TONIGHT THE MODELS PERSIST IN TRYING TO DRY OUR AREA OUT IN THE 36-48 HOUR TIME RANGE. WILL WE BIT OFF ON THIS SCENARIO. NOT ENTIRELY. THE PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL PROBABLY CONTINUE TO CONTAIN JUST ENOUGH UPPER DYNAMICS AND INSTABILITY TO CONTINUE DRIVING AFTERNOON AND EVENING SHOWERS OVER THE MOUNTAIN ZONES. PREVIOUS FORECASTER ALREADY HAD THESE IN THE GRIDS...SO FAR BE IT FROM ME TO REMOVE THEM. ONE CHANGE IN THE FORECAST WILL BE TEMPERATURES ON MONDAY. THE LATEST GFS AND ETA SHOW SOME SORT OF FRONTAL SURGE OR COOL OUTFLOW FROM A SUNDAY EVENING CONVECTIVE EPISODE MOVING INTO EASTERN WYOMING NORTHEASTERN COLORADO MONDAY AFTERNOON. MOS GUIDANCE FROM BOTH MODELS HAS ALSO PICKED UP ON THIS. HAVE LOWERED HIGH TEMPERATURES ON MONDAY AFTERNOON AND LOW TEMPERATURES TUESDAY MORNING TO REFLECT THIS CHANGE IN AIRMASS. IT IS TOO EARLY TO MAKE OTHER CHANGES IN SENSIBLE WEATHER...SINCE IT IS DIFFICULT TO TELL HOW STRONG THE COOLING WILL BE AND WHETHER IT HAS MUCH MOISTURE AND INSTABILITY WITH IT. LATER SHIFTS WILL HAVE THE OPPORTUNITY TO DEFINE WHAT WILL OCCUR ON MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && ET/DANKERS
Hazardous weather outlook, May 22, 10:47 AM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT SAT MAY 22 2004 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR AFTERNOON THUNDERSTORM ACTIVITY. THE THUNDERSTORMS WILL FIRST DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD INTO THE PLAINS BY EARLY AFTERNOON. AN UPPER LEVEL DISTURBANCE ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM ACTIVITY THIS AFTERNOON. THERE IS A THREAT OF SEVERE STORMS EAST OF I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL. THE AREA WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT WEEK. THE THREAT OF ANY SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:43 PM MDT | Tornado Warning | BOU | Logan, Washington | 62 min |
| May 22, 2:53 PM MDT | Tornado Warning | BOU | Logan, Washington | 52 min |
| May 22, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.